Yang Shen

Postgraduate Research Coordinator
Senior Lecturer

Yang Shen is a Senior Lecturer in the School of Risk and Actuarial Studies and an Associate Investigator of CEPAR. He obtained his PhD in Actuarial Studies from Macquarie University in May 2014. After completing his PhD degree, he worked as a research fellow at CEPAR from 2013 to 2015 and an assistant professor at York University from 2015 to 2019. His current research interests include optimal insurance and reinsurance, longevity risk, retirement planning, pricing and hedging of insurance and annuity products, portfolio optimization, contract theory, game theory, and regime-switching model. Yang has published in all top-tier actuarial journals (e.g. IME, ASTIN, SAJ, NAAJ), and top journals in control theory (e.g. Automatica),  and major journals in operations research (e.g. EJOR). According to Google Scholar, as of April 2021, his publications were cited over 850 times and had an h-index of 19. His research has been funded by major funding agencies and professional organisations, such as ARC, NSERC, SOA, CAS, etc. Yang is the first actuarial academic winning DECRA since the inception of this award. More information can be found in the following useful links:

Journal articles
add
Wang P; Shen Y; Zhang L; Kang Y, 2021, 'Equilibrium investment strategy for a DC pension plan with learning about stock return predictability', Insurance: Mathematics and Economics, vol. 100, pp. 384 - 407, http://dx.doi.org/10.1016/j.insmatheco.2021.07.001
2021
Han K; Rong X; Shen Y; Zhao H, 2021, 'Continuous-time stochastic mutual fund management game between active and passive funds', Quantitative Finance, http://dx.doi.org/10.1080/14697688.2021.1876242
2021
Shen Y; Zou B, 2021, 'Mean–variance investment and risk control strategies — A time-consistent approach via a forward auxiliary process', Insurance: Mathematics and Economics, vol. 97, pp. 68 - 80, http://dx.doi.org/10.1016/j.insmatheco.2021.01.004
2021
Li D; Li B; Shen Y, 2021, 'A dynamic pricing game for general insurance market', Journal of Computational and Applied Mathematics, vol. 389, http://dx.doi.org/10.1016/j.cam.2020.113349
2021
Wei J; Shen Y; Zhao Q, 2020, 'Portfolio selection with regime-switching and state-dependent preferences', Journal of Computational and Applied Mathematics, vol. 365, http://dx.doi.org/10.1016/j.cam.2019.112361
2020
Shen Y; Wei J; Zhao Q, 2020, 'Mean–Variance Asset–Liability Management Problem Under Non-Markovian Regime-Switching Models', Applied Mathematics and Optimization, vol. 81, pp. 859 - 897, http://dx.doi.org/10.1007/s00245-018-9523-8
2020
Shen Y, 2020, 'Effect of variance swap in hedging volatility risk', Risks, vol. 8, pp. 1 - 34, http://dx.doi.org/10.3390/risks8030070
2020
Yu X; Shen Y; Li X; Fan K, 2020, 'Portfolio selection with parameter uncertainty under α maxmin mean–variance criterion', Operations Research Letters, vol. 48, pp. 720 - 724, http://dx.doi.org/10.1016/j.orl.2020.08.008
2020
Gu A; Viens FG; Shen Y, 2020, 'Optimal excess-of-loss reinsurance contract with ambiguity aversion in the principal-agent model', Scandinavian Actuarial Journal, vol. 2020, pp. 342 - 375, http://dx.doi.org/10.1080/03461238.2019.1669218
2020
Chen L; Shen Y; Su J, 2020, 'A continuous-time theory of reinsurance chains', Insurance: Mathematics and Economics, vol. 95, pp. 129 - 146, http://dx.doi.org/10.1016/j.insmatheco.2020.09.005
2020
Chunxiang A; Shen Y; Zeng Y, 2020, 'Dynamic asset-liability management problem in a continuous-time model with delay', International Journal of Control, http://dx.doi.org/10.1080/00207179.2020.1849807
2020
Shen Y; Su J, 2019, 'Life-Cycle Planning with Ambiguous Economics and Mortality Risks', North American Actuarial Journal, vol. 23, pp. 598 - 625, http://dx.doi.org/10.1080/10920277.2019.1634596
2019
Qian L; Shen Y; Wang W; Yang Z, 2019, 'Valuation of risk-based premium of DB pension plan with terminations', Insurance: Mathematics and Economics, vol. 86, pp. 51 - 63, http://dx.doi.org/10.1016/j.insmatheco.2019.01.012
2019
Chen L; Shen Y, 2019, 'Stochastic Stackelberg differential reinsurance games under time-inconsistent mean–variance framework', Insurance: Mathematics and Economics, vol. 88, pp. 120 - 137, http://dx.doi.org/10.1016/j.insmatheco.2019.06.006
2019
Zhao H; Shen Y; Zeng Y; Zhang W, 2019, 'Robust equilibrium excess-of-loss reinsurance and CDS investment strategies for a mean–variance insurer with ambiguity aversion', Insurance: Mathematics and Economics, vol. 88, pp. 159 - 180, http://dx.doi.org/10.1016/j.insmatheco.2019.06.007
2019
Shen Y; Siu T, 2018, 'A Risk-Based Approach for Asset Allocation with A Defaultable Share', Risks, vol. 6, pp. 14 - 14, http://dx.doi.org/10.3390/risks6010014
2018
Zhang X; Meng H; Xiong J; Shen Y, 2018, 'Robust optimal investment and reinsurance of an insurer under jump-diffusion models', Mathematical Control and Related Fields, vol. 8, pp. 59 - 76, http://dx.doi.org/10.3934/mcrf.2019003
2018
Chen L; Shen Y, 2018, 'On a new paradigm of optimal reinsurance: A stochastic stackelberg differential game between an insurer and a reinsurer', ASTIN Bulletin, vol. 48, pp. 905 - 960, http://dx.doi.org/10.1017/asb.2018.3
2018
Li D; Shen Y; Zeng Y, 2018, 'Dynamic derivative-based investment strategy for mean–variance asset–liability management with stochastic volatility', Insurance: Mathematics and Economics, vol. 78, pp. 72 - 86, http://dx.doi.org/10.1016/j.insmatheco.2017.11.006
2018
Meng Q; Shen Y; Shi P, 2018, 'On the existence of optimal controls for backward stochastic partial differential equations', Statistics and Probability Letters, vol. 137, pp. 113 - 123, http://dx.doi.org/10.1016/j.spl.2018.01.013
2018
Hainaut D; Shen Y; Zeng Y, 2018, 'How do capital structure and economic regime affect fair prices of bank’s equity and liabilities?', Annals of Operations Research, vol. 262, pp. 519 - 545, http://dx.doi.org/10.1007/s10479-016-2210-8
2018
Shen Y; Sherris M, 2018, 'Lifetime asset allocation with idiosyncratic and systematic mortality risks', Scandinavian Actuarial Journal, vol. 2018, pp. 294 - 327, http://dx.doi.org/10.1080/03461238.2017.1343749
2018
Fan K; Shen Y; Siu TK; Wang R, 2018, 'Pricing dynamic fund protection under hidden Markov models', IMA Journal of Management Mathematics, vol. 29, pp. 99 - 117, http://dx.doi.org/10.1093/imaman/dpw014
2018
Zhang X; Xiong J; Shen Y, 2018, 'Bond and option pricing for interest rate model with clustering effects', Quantitative Finance, vol. 18, pp. 969 - 981, http://dx.doi.org/10.1080/14697688.2017.1388534
2018
Shen Y; Siu TK, 2017, 'Optimal investment and consumption in a continuous-time co-integration model', IMA JOURNAL OF MANAGEMENT MATHEMATICS, vol. 28, pp. 501 - 530, http://dx.doi.org/10.1093/imaman/dpv034
2017
Siu TK; Shen Y, 2017, 'Risk-minimizing pricing and esscher transform in a general non-markovian regime-switching jump-diffusion model', Discrete and Continuous Dynamical Systems - Series B, vol. 22, pp. 2595 - 2626, http://dx.doi.org/10.3934/dcdsb.2017100
2017
Zhao H; Weng CG; Shen Y; Zeng Y, 2017, 'Time-consistent investment-reinsurance strategies towards joint interests of the insurer and the reinsurer under CEV models', Science China Mathematics, vol. 60, pp. 317 - 344, http://dx.doi.org/10.1007/s11425-015-0542-7
2017
Meng Q; Shen Y, 2016, 'Optimal Control for Stochastic Delay Evolution Equations', Applied Mathematics and Optimization, vol. 74, pp. 53 - 89, http://dx.doi.org/10.1007/s00245-015-9308-2
2016
Ziveyi JONATHAN; Sherris MICHAEL; Shen Y, 2016, 'Valuation of guaranteed minimum maturity benefits in variable annuities with surrender options', Insurance: Mathematics and Economics, vol. 69, pp. 127 - 137, http://dx.doi.org/10.1016/j.insmatheco.2016.04.006
2016
Chen L; Qian L; Shen Y; Wang W, 2016, 'Constrained investment–reinsurance optimization with regime switching under variance premium principle', Insurance: Mathematics and Economics, vol. 71, pp. 253 - 267, http://dx.doi.org/10.1016/j.insmatheco.2016.09.009
2016
Zhao H; Shen Y; Zeng Y, 2016, 'Time-consistent investment-reinsurance strategy for mean-variance insurers with a defaultable security', Journal of Mathematical Analysis and Applications, vol. 437, pp. 1036 - 1057, http://dx.doi.org/10.1016/j.jmaa.2016.01.035
2016
Shen Y; Wei J, 2016, 'Optimal investment-consumption-insurance with random parameters', Scandinavian Actuarial Journal, vol. 2016, pp. 37 - 62, http://dx.doi.org/10.1080/03461238.2014.900518
2016
Meng Q; Shen Y, 2015, 'A revisit to stochastic near-optimal controls: The critical case', Systems and Control Letters, vol. 82, pp. 79 - 85, http://dx.doi.org/10.1016/j.sysconle.2015.04.008
2015
Meng Q; Shen Y, 2015, 'Optimal control of mean-field jump-diffusion systems with delay: A stochastic maximum principle approach', Journal of Computational and Applied Mathematics, vol. 279, pp. 13 - 30, http://dx.doi.org/10.1016/j.cam.2014.10.011
2015
Fan K; Shen Y; Siu TK; Wang R, 2015, 'Valuing commodity options and futures options with changing economic conditions', Economic Modelling, vol. 51, pp. 524 - 533, http://dx.doi.org/10.1016/j.econmod.2015.09.006
2015
Shen Y, 2015, 'Mean–variance portfolio selection in a complete market with unbounded random coefficients', Automatica, vol. 55, pp. 165 - 175, http://dx.doi.org/10.1016/j.automatica.2015.03.009
2015
Shen Y; Zeng Y, 2015, 'Optimal investment–reinsurance strategy for mean–variance insurers with square-root factor process', Insurance: Mathematics and Economics, vol. 62, pp. 118 - 137, http://dx.doi.org/10.1016/j.insmatheco.2015.03.009
2015
Fan K; Shen Y; Siu TK; Wang R, 2015, 'Pricing annuity guarantees under a double regime-switching model', Insurance: Mathematics and Economics, vol. 62, pp. 62 - 78, http://dx.doi.org/10.1016/j.insmatheco.2015.02.005
2015
Shen Y; Meng Q; Shi P, 2014, 'Maximum principle for mean-field jump–diffusion stochastic delay differential equations and its application to finance', Automatica, vol. 50, pp. 1565 - 1579, http://dx.doi.org/10.1016/j.automatica.2014.03.021
2014
Zhao Q; Shen Y; Wei J, 2014, 'Consumption-investment strategies with non-exponential discounting and logarithmic utility', European Journal of Operational Research, vol. 238, pp. 824 - 835, http://dx.doi.org/10.1016/j.ejor.2014.04.034
2014
Shen Y; Zhang X; Siu TK, 2014, 'Mean–variance portfolio selection under a constant elasticity of variance model', Operations Research Letters, vol. 42, pp. 337 - 342, http://dx.doi.org/10.1016/j.orl.2014.05.008
2014
Shen Y; Zeng Y, 2014, 'Optimal investment–reinsurance with delay for mean–variance insurers: A maximum principle approach', Insurance: Mathematics and Economics, vol. 57, pp. 1 - 12, http://dx.doi.org/10.1016/j.insmatheco.2014.04.004
2014
Shen Y, 2014, 'Asset Allocation Considerations for Pension Insurance Funds: Theoretical Analysis and Empirical Evidence.', JOURNAL OF PENSION ECONOMICS & FINANCE, vol. 13, pp. 464 - 465, http://dx.doi.org/10.1017/S1474747214000286
2014
Shen Y; Fan K; Siu TK, 2014, 'Option Valuation Under a Double Regime-Switching Model', Journal of Futures Markets, vol. 34, pp. 451 - 478
2014
Fan K; Shen Y; Siu TK; Wang R, 2014, 'Pricing foreign equity options with regime-switching', Economic Modelling, vol. 37, pp. 296 - 305, http://dx.doi.org/10.1016/j.econmod.2013.11.009
2014
Shen Y; Siu TK, 2013, 'A stochastic maximum principle for backward control systems with random default time', International Journal of Control, vol. 86, pp. 953 - 965
2013
Shen Y; Siu TK, 2013, 'Pricing variance swaps under a stochastic interest rate and volatility model with regime-switching', Operations Research Letters, vol. 41
2013
Shen Y; Siu TK, 2013, 'Longevity bond pricing under stochastic interest rate and mortality with regime-switching', Insurance: Mathematics and Economics, vol. 52, pp. 114 - 123
2013
Shen Y; Siu TK, 2013, 'Stochastic differential game, esscher transform and general equilibrium under a markovian regime-switching lévy model', Insurance: Mathematics and Economics, vol. 53, pp. 757 - 768, http://dx.doi.org/10.1016/j.insmatheco.2013.09.016
2013
Shen Y; Siu TK, 2013, 'Pricing bond options under a Markovian regime-switching Hull–White model', Economic Modelling, vol. 30, pp. 933 - 940
2013
Shen Y; Siu TK, 2013, 'The maximum principle for a jump-diffusion mean-field model and its application to the mean–variance problem', Nonlinear Analysis: Theory, Methods & Applications, vol. 86, pp. 58 - 73
2013
Shen Y; Siu TK, 2012, 'Asset allocation under stochastic interest rate with regime switching', Economic Modelling, vol. 29, pp. 1126 - 1136
2012

2020-2022: Discovery Early Career Researcher Award (DECRA), Australian Research Council (1st actuarial academic winning DECRA since the inception of this award)

2013: Chinese Government Award for Outstanding Self-Financed Students Abroad, China Scholarship Council (Ranked No.1 among all awardees at Consulate-General of the People's Republic of China in Sydney)

2021-2024: ARC Discovery Project (DP210101195), AU $386,139: Forecasting and Financing Healthy Ageing and Aged Care in Australia. Chief Investigator (Lead CI: Jonathan Ziveyi, CIs: Michael Sherris and Jeromey Temple, PI: Ermanno Pitacco)

2020-2021: Individual Grants Competition, CAS Committee on Knowledge Extension Research, US $24,000: A realistic risk dependence via general additive models: Effects of heavy-tailedness and dependence on loss reserving. Chief Investigator (Lead CI: Edward Furman, CI: Andrew Fleck)

2020-2022: ARC DECRA (DE200101266), AU $420,039: Demystifying puzzles in retirement planning. Sole Chief Investigator

2020-2021: Business School Research Grant, AU $24,983: Dynamic decision making in healthcare and long-term care: A continuous-time approach. Lead Chief Investigator (Associate Investigator: Jianxi Su)

2019-2020: Society of Actuaries (SOA) Research Expanding Boundaries (REX) Funding Pool, US $16,000: Demystifying the annuity puzzle: The role of model uncertainty in strategic retirement planning. Lead Chief Investigator (CI: Jianxi Su)

2017-2018: Individual Grants Competition, SOA Committee on Knowledge Extension Research, US $10,000: A unified framework for lifetime retirement planning with longevity risk. Lead Chief Investigator (CI: Jianxi Su)

2016-2021: Natural Sciences and Engineering Research Council of Canada (NSERC) Discovery Grant (RGPIN-2016-05677), CA $100,000+$20,000: Asset and liability management: A stochastic control approach. Sole Chief Investigator

2014-2015: UNSW Vice-Chancellor's Postdoctoral Research Fellowships, University of New South Wales, Fellowship Salary + Research Grant (AU $20,000): Optimal individual pre and post retirement decision making under systematic longevity risk. Sole Chief Investigator

T3 2020: Lecturer in Charge, ACTL 6105, Advanced Topics in Risk and Actuarial Studies C, University of New South Wales

T3 2020: Lecturer in Charge, ACTL 5004, Project Report, University of New South Wales

T3 2019: Lecturer in Charge, ACTL 3162/5106, General Insurance Techniques/Insurance Risk Models, University of New South Wales

Fall 2018: Instructor, MATH 4143, Scientific Computations for Finance Applications, York University

Winter 2019, Winter 2018: Instructor, MATH 4281, Risk Theory-Ruin and Credibility, York University

Fall 2018, Fall 2017: Instructor, MATH 4280, Risk Theory-Loss Models and Risk Measures, York University 

Fall 2017: Instructor, MATH 3280, Mathematics of Life Contingencies I, York University

Winter 2017, Winter 2016: Instructor, MATH 2281, Financial Economics, York University

Fall 2016, Fall 2015: Instructor, MATH 2280, Mathematical Theory of Interest, York University 

S2 2014: Lecturer in Charge, ACTL 5106, Insurance Risk Models, University of New South Wales